Jan’s Story – I’m Not Fat, I’m On Steroids

  written by Jan Judge used with permission

Be honest – what do you think when you see an overweight person eating a sundae? No wonder why she barely fits in the booth, shouldn’t she be eating fruit; does she not know how much fat is in that? Does she really think that lifting a spoon is an exercise? There are all types of discrimination and weight is one of them.

 Many of today’s talk shows analyze the psychology of why people overeat. Do they have emotional issues? Do they have low self-esteem? Are they punishing themselves? These questions may be relevant in 99 % of cases. You may ask, then who are the 1% that these questions don’t apply to?

We are the 1% of the population with a medical condition. We are not over-eating, we do not want to look or feel like this, we are not engaging in some self-destructive behavior. We are the unfortunate inhabitants of the rare disease of the adrenal glands. When the body produces too much cortisol – centripetal obesity results. It turns storage cells into fat cells on the body and around the organs – which can be seen on scans. The weight gain tends to center itself in the mid-part of the body from the breasts to the pelvis. It can also result in a round moon face and a “buffalo hump” on the back of the neck.

I can certainly feel empathy for the over-weight person. I don’t think anyone would consciously choose to be obese. It takes a great amount of energy to lift your huge body out of a chair, it makes wanting to do any type of exercise a moral dilemma.When you see someone who is overweight, do you see their size or try to see beneath the layers to the person inside? I was always a little “chunky” as a child. As I grew, I inherited the “Hill Thunder Thighs” gene. As a college and twenty-something young adult I was very much into sports and exercise. I am 5 foot tall and was always considered a “normal size”.

Up until 1999, when I was 43, I was still maintaining an average weight for my vertically challenged height. I was still playing sports, working full-time, and car-pooling the kids to their activities. In November of that year, I developed bronchitis, which turned into sudden severe adult onset asthma. I was treated with high doses of steroids – prednisone – for over a year to try to treat this new disease.

In the subsequent 6 years, I have gained over 220 pounds. Yes, I do look like a weeble and hope I don’t fall down! I did not eat my way to this tremendous weight gain. The prednison also attacked my joints and decreased my ability to exercise. I have had to have 2 hip replacements. I have had 8 rib fractures and 2 foot fractures as well as steroid myopathies (severe muscle weakness), which have also inhibited my ability to exercise.

There can be a few cases for the body to produce too much cortisol. One is from a tumor on the pituitary gland – this is called Cushing’s Disease. A second cause is from taking high doses of steroids for a prolonged period of time – this is called pituitary adrenal gland insufficiency or secondary Addison’s disease. Conditions that would necessitate this use of steroids are asthma, Rheumatoid Arthritis, Crohn’s  Disease and others.

In my case, taking the high doses of prednison allowed my adrenal gland to “fall asleep”. Once the oral steroids were taken away, my adrenal glands didn’t feel like working any more. This is rare and the incidence is 1 out of 100,000. Hence, I have the characteristics mentioned above for Cushing’s Disease, but mine is technically called Cushing’s Syndrome. I do not have a tumor on my gland. Unfortunately, the treatment of pituitary adrenal gland insufficiency is putting the person back on prednison and slowly weaning them off of it.

Of course, it is not that easy. Since my gland does not work, if I am sick, in an accident, or have undo stress; I have to increase my oral intake of steroids. For me, this has been an up and down process for the past 6 years. Weaning off of prednison is not a picnic. It entails physical pain as well as a decrease in energy. Some “weaning days” are spent entirely in bed.

My psychologist and good friends told me that they don’t say, “Here comes the fat Addisonian”. They say they see past the weight and know and like me for who I am and what I do. Intellectually, I understand this, however, I went out to breakfast with a friend and even before contemplating the issue of what people think, just fitting in a booth is an adventure. My breasts hit the tabletop. How can you look past that?

How can you feel good about yourself or anything when you are not comfortable in your own skin? Every movement, even turning over in bed, is an ordeal. You turn one way and your have to pull your breast over because it is too heavy to roll over by itself.

Mirrors and photos are like a kiss of death to the obese. It hurts so much inside to not want to have your picture taken at a memorable family event. It is demoralizing to walk inside glass doors at department stores and see your large image looming back at you. The other day, I was out walking, and even my shadow is frightening. I looked like a watermelon with a head on it.

It is horrible to go out in public. Restaurants are the worst. You imagine or even rightly think people are staring at what you are eating. This is a sad situation for the people who eat themselves into this situation but it is even worse when it is not your fault. You feel like telling people, “I’m not fat. I am on steroids”. It is so easy to adopt a mindset of staying within the safety of your house.

One of the worst things for me to hear is: “have you tried such and such diet?’. I fortunately have a very kind and compassionate endocrinologist who keeps telling me that it is not my diet it is the steroids. He knows I exercise and don’t overeat.

I am someone who likes exercise. This makes it even harder for me because when you are weaning from steroids you sometimes don’t have enough cortisol to make it through the day and exercise. It becomes a vicious circle that connects and it seems there is no way to break out of the circle.

Jan Judge, who has been diagnosed with Secondary Addison’s Disease, began another taper from prednison on January 7th, 2005.   She gave up her position as a physiotherapist due to ill health.  Jan is the coordinator of the NJ/PA Support Group and has written a number articles including this one that have been published in the “Physical Therapy Magazine”. Jan graduated with a Bachelor of Science Degree in Physical Therapy in 1978 from Temple University, Philadelphia, PA.

For additional information:

Please feel free to contact Jan at:  JanPT@aol.com

Or the NADF at: The National Adrenal Diseases Foundation
505 Northern Blvd.
Great Neck, NY  11021
(516) 487-4992                             NADFmail@aol.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s